Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Jacksonville, FL

May 27, 1997Clay County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 27, 1997, 4:04 PM EDT for Clay County, Florida. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1997, 4:04 PM EDT (20:04 UTC)
Expired
May 27, 1997, 5:00 PM EDT
In force
56 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Clay County, FL

What was reported inside it

TimeReportWhereRemark
May 27, 4:30 PM EDTThunderstorm WindOrange Park, FLNumerous reports of large trees and power lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS1 KJAX 272006 RRA
SVRJAX
FLC019-272100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT TUE MAY 27 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...CLAY COUNTY
 
AT 403 PM EDT NATIONAL WEATHER DOPPLER RADAR INDICATED A THUNDERSTORM IN
THE ORANGE PARK AND DOCTORS INLET AREA WAS BECOMING SEVERE. THIS STORM
HAS THE POTENTAL TO DROP LARGE HAIL AND VERY HEAVY RAINFALL. THIS STORM
WILL SLOWLY DRIFT SOUTHWESTWARD OVER THE NEXT HOUR AND MAY DROP ONE TO
TWO INCHES OF RAINFALL. ADDITIONAL STRONG TO SEVERE STORMS MAY FORM
ALONG THE RIVER THROUGH 5 PM EDT.
 
DIME SIZED HAIL HAS BEEN REPORTED ALONG THE RIVER AT 405 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SANDRIK
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:30 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 27, 2:30 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE MAY 27 1997

CDFNT AT 18Z FM S OF SSI-NW GA WI E CST SEA BRZ PUSHING TO NR I-95
ATTM. OUTFLO BNDRY FM MCC HAS ALREADY GENERATED ONE LRG HAIL REPORT
IN JEFF DAVIS CO AND WL CAREFULLY WATCH AREAS FM AYS-N OF JAX WI
INTERACTION OF E CST SEA BRZ...OLD OUTFLO BNDRY AND ADDTNL MSTR FM THE
OKEFENOKEE SWAMP. AS OUTFLO AND CDFNT PUSH FURTHER S AND SW ACTVTY WL
START POPPING IN FL FA WHERE THERE ARE WDLY SCT SHRA/TSRA MAINLY ALG
THE CST ATTM. ACTVTY WL LINGER THRU SUNSET IN GA AND A FEW HRS LONGER
IN FL...THEN MAY HAVE SOME -RA/FG/LO ST LATE TNGT.

WI INCRSG EERLY FLO WED THRU THU AND GOOD SFC CONVERGENCE AND SOME
+VV WL HAVE A CHC OR GOOD CHC OF RA THRU THE PERIOD. SUGGEST BRZY OR
WINDY IN FCST FOR WED...SPCLY ALG CSTL COS WHERE THERE WL BE AT LEAST
15-20 KTS OF WND. MAY ALSO NEED SCEC OVR GAZ501 TNGT WHERE WNDS ARE
15-20 KTS AT FBIS1 AND BOY008.

.
SSI CC 070/074 070/076 070 15444
JAX CC 071/079 069/079 069 15544
GNV EE 072/083 070/083 070 15444

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:11 PM EDTSevere Thunderstorm WarningJAXPutnam, Saint Johns49 min
May 27, 4:23 PM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee67 min
May 27, 4:34 PM EDTSevere Thunderstorm WarningJAXFlagler56 min
May 27, 4:56 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau64 min
May 27, 5:04 PM EDTSevere Thunderstorm WarningJAXHamilton56 min
May 27, 5:07 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion53 min
May 27, 5:11 PM EDTSevere Thunderstorm WarningJAXClay49 min
May 27, 5:31 PM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee59 min
May 27, 5:51 PM EDTTornado WarningJAXDuval39 min
May 27, 6:03 PM EDTSevere Thunderstorm WarningJAXSaint Johns42 min
May 27, 6:11 PM EDTTornado WarningJAXColumbia34 min
May 27, 6:15 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Union60 min
May 27, 6:23 PM EDTSevere Thunderstorm WarningJAXAlachua, Gilchrist67 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.